Illinois, 2008Damaging Winds in Illinois, July 29, 2008
July 29, 2008 · NWS DVN · 2 events in 2 counties and zones
A cold front moved across the Mississippi River Valley Region during the late afternoon and evening hours of July 29 bringing a large area of showers and thunderstorms to eastern Iowa, northeast Missouri, and the northern two thirds of Illinois. Some of the thunderstorms produced damaging winds and large hail, as well as torrential rains and subsequent flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the Mississippi River Valley Region during the late afternoon and evening hours of July 29 bringing a large area of showers and thunderstorms to eastern Iowa, northeast Missouri, and the northern two thirds of Illinois. Some of the thunderstorms produced damaging winds and large hail, as well as torrential rains and subsequent flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 29, 2:01 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 29, 2:01 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT TUE JUL 29 2008
.SYNOPSIS...
MOISTURE FROM TROPICAL CYCLONE DOLLY WILL MOVE ACROSS THE MIDWEST
TONIGHT AND WEDNESDAY BRINGING ANOTHER ROUND OF RAIN TO THE AREA.
HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL BUILD INTO THE REGION THE
SECOND HALF OF THE WEEK BRINGING MUCH WARMER TEMPERATURES TO THE
AREA.
&&
.SHORT TERM...TONIGHT AND WEDNESDAY...
THE REMNANTS OF DOLLY WILL INTERACT WITH A NEAR TROPICAL ATMOSPHERE
ACROSS THE REGION TO PRODUCE ANOTHER ROUND OF RAIN FOR THE AREA.
INTERNAL SIGNALS FROM THE MODELS POINT TO THE SOUTH THIRD HAVING THE
BEST CHANCES FOR THE MORE WIDESPREAD RAINFALL. QUESTION THEN TURNS
TO WHETHER ANY HEADLINES ARE NEEDED. ONLY A SMALL PORTION OF THE
CWFA HAS SEEN HEAVY RAINFALL RECENTLY. 1 HR FFG VALUES ARE AROUND
1.3 INCHES FOR PART OF THE AREA AND QUICKLY RISE TO 1.8 INCHES OR
MORE FOR THE REMAINDER OF THE EXTREME SOUTH. TAKING THIS INTO
ACCOUNT ALONG WITH RADAR TRENDS WILL RAISE A WATCH FOR THE EXTREME
SOUTHERN PART OF THE CWFA.
PRECIP ASSOCIATED WITH THE REMNANTS OF DOLLY TO EXIT THE AREA
WEDNESDAY MORNING. MAY OR MAY NOT SEE REDEVELOPMENT WEDNESDAY
AFTERNOON. CLOUD COVER AND HEATING WILL BE THE KEY TO ANY
REDEVELOPMENT. REALLY DO NOT SEE ANY TRIGGER ALOFT TO HELP GET AFTER
CONVECTION GOING ATTM. ...08...
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
...WARMEST TEMPERATURES OF THE SUMMER EXPECTED THIS WEEKEND MAIN
ISSUE WITH RISK OF STORMS THURSDAY NIGHT AND FRIDAY AND AGAIN MONDAY
INTO TUESDAY...
ANALYSIS AND VERIFICATION OF SOLUTIONS ARE AVERAGE WITH CONVECTIVE
FEEDBACK PROBLEMS WITH REMAINS OF ENERGY FROM DOLLY PROVIDING SOME
HINDRANCE INTO LATE WEEK. LARGE SCALE FORCING SUGGEST UKMET AND HI-
RES ECMWF BEST WITH GFS CLOSE SECOND. THUS USED INPUTS FROM THESE
THREE FOR THIS FORECAST. THE NAM-WRF SHOWING RADIATIVE FEEDBACK
ISSUES TO LIMIT USE ATTM.
WEDNESDAY NIGHT THROUGH FRIDAY...NW FLOW ALOFT WITH UPPER JET CLOSE
ENOUGH THAT COMBINED WITH SURFACE BOUNDARY NEARBY SUPPORTING LATE PM
AND OVERNIGHT MCS/S/ SYSTEMS TO FIRE IN NORTH PLAINS AND MOVE SE INTO
AT LEAST NE SECTIONS OF FORECAST AREA. VARIOUS THERMODYNAMIC
PARAMETERS COMBINED WITH LOCAL TOOLS AND TECHNIQUES SUGGEST AT LEAST
ONE OR TWO MODERATE TO POSSIBLY STRONG TO SEVERE MCS/S/. HAVE ADDED
POPS NE WITH AMOUNTS AND COVERAGE IF TRENDS SUPPORTED WILL NEED TO
UP POPS AND AMOUNTS OF QPF NEXT 24 HOURS WITH TIMING STILL UNCERTAIN
DUE TO VARIABLE NATURE OF SUMMERTIME NW FLOW EVENTS. TEMPERATURES
HAVE UPPED A FEW DEGREES TO SUPPORT RISK OF BOWING SEGMENTS WITH COOL
POOL AND SHEAR PROFILES FOR STRONG TO SEVERE STORMS WITH WIND PRIMARY
THREAT. HIGHS 85F TO 90F WITH MINIMUMS OF 65F TO 70F AS HOT AND MUGGY
CONDITIONS DEVELOP.
FRIDAY NIGHT THROUGH SUNDAY...UPPED MAX TEMPERATURES INTO LOWER 90S
WITH LOWS MAINLY IN THE LOWER 70S WITH HEAT INDICES TO APPROACH NEAR
HEAT ADVISORY CRITERIA FOR LATER SHIFTS TO CLOSER ASSESS NEXT FEW
DAYS. SINCE WEVE ONLY HAD A FEW DAYS AT OR ABOVE 90F AT MOST
LOCATIONS WITH DRY WEATHER TO PREVAIL AS UPPER HIGH SETTLES NEARBY.
SUNDAY NIGHT THROUGH TUESDAY...UPPED POPS TO MAINLY CHANCE OVER
NORTH SECTIONS AND SLIGHT CHANCE SOUTH AS STRONG FRONT TO MOVE INTO
REGION WITH POTENTIAL FOR A WAVE TO IMPACT TIMING OF PRECIPITATION
AND FRONTAL ARRIVAL. LOCALLY HEAVY RAIN AMOUNTS AND SOME SEVERE
SUGGESTED ATTM FOR LATER SHIFTS TO CONSIDER. ONCE FRONT GOES BY...
ANALYSIS SUPPORTS AREA TEMPERATURES BY MID TO LATE NEXT WEEK WILL
RETURN TO BELOW NORMAL TO NORMAL WITH MODEST HUMIDITY. ..NICHOLS..
&&
.AVIATION...
NEAR TROPICAL ATMOSPHERE WILL INTERACT WITH THE REMNANTS OF DOLLY TO
PRODUCE TSRA ACROSS THE AREA LATE THIS AFTERNOON THROUGH WEDNESDAY.
CONVECTION TO BE MAINLY SCATTERED EXCEPT AROUND THE KBRL AREA WHERE
MORE WIDESPREAD RAINFALL IS EXPECTED. VCTS IS BEING CARRIED IN ALL
TAFS THROUGH 30/03Z WITH THE EXCEPTION OF KBRL WHERE THE THREAT OF
TSRA WILL LINGER LONGER. FOR ANY TSRA THAT DIRECTLY AFFECTS A TAF
SITE...POTENTIAL THERE FOR CIGS AOB 2KFT AND VSBYS BLO 2SM. AFTER
30/06Z...POTENTIAL FOR 3-5SM BR. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR LEE-VAN BUREN.
IL...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR HANCOCK-
MCDONOUGH.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CLARK-SCOTLAND.
&&Hazardous weather outlook, Jul 29, 3:23 AM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CDT TUE JUL 29 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
423 AM CDT TUE JUL 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND
NORTH OF HIGHWAY 20 THIS AFTERNOON AND EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF A COLD FRONT MOVING ACROSS THE OUTLOOK AREA THIS
EVENING. THE STRONGEST STORMS WILL BE NORTH OF THE OUTLOOK
AREA...BUT THERE IS A RISK OF STORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS ALONG AND NORTH OF HIGHWAY 20 THIS AFTERNOON AND
EVENING. SOUTH OF HIGHWAY 20 THUNDERSTORMS THAT DO DEVELOP ARE
NOT EXPECTED TO APPROACH SEVERE LIMITS.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...MAINLY SOUTH OF
INTERSTATE 80. SEVERE WEATHER IS NOT EXPECTED...BUT SOME
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL SOUTH OF HIGHWAY
34.
SUNDAY NIGHT THROUGH MONDAY NIGHT...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE AREA. IT IS TOO EARLY TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ALONG
AND NORTH OF HIGHWAY 20.
LE/DLS
In the hours before
Local storm report, Jul 29, 3:42 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND GST MIDDLETOWN 40.83N 91.26W
07/29/2008 E50 MPH DES MOINES IA LAW ENFORCEMENT
0437 PM HEAVY RAIN 2 S BURLINGTON 40.78N 91.12W
07/29/2008 E0.00 INCH DES MOINES IA LAW ENFORCEMENT
RAINFALL IS NEARLY HORIZONTAL AND WINDS ESTIMATED AT 45
MPH
0438 PM TSTM WND GST BURLINGTON 40.81N 91.12W
07/29/2008 E50 MPH DES MOINES IA LAW ENFORCEMENT
OBSERVED AT SPIRIT HOLLOW GOLF COURSE
&&
TSLocal storm report, Jul 29, 3:52 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST BURLINGTON 40.81N 91.12W
07/29/2008 M45 MPH DES MOINES IA ASOS
&&
TSLocal storm report, Jul 29, 4:13 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND GST 1 E SMITHSHIRE 40.80N 90.76W
07/29/2008 E50 MPH WARREN IL TRAINED SPOTTER
OCCURRING RIGHT NOW.
&&Local storm report, Jul 29, 4:20 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 3 S BURLINGTON 40.77N 91.12W
07/29/2008 DES MOINES IA LAW ENFORCEMENT
TOP OF AN ELM TREE...8 TO 10 INCHES IN DIAMETER BLOWN
DOWN...TIME IS ESTIMATED
0510 PM HEAVY RAIN BURLINGTON 40.81N 91.12W
07/29/2008 M1.50 INCH DES MOINES IA LAW ENFORCEMENT
&&
TSSpecial weather statement, Jul 29, 4:27 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT TUE JUL 29 2008
IAZ065-067-068-ILZ015-016-300030-
CEDAR-MUSCATINE-SCOTT-ROCK ISLAND-HENRY IL-
INCLUDING THE CITIES OF...TIPTON...MUSCATINE...BETTENDORF...
DAVENPORT...MOLINE...ROCK ISLAND...KEWANEE
527 PM CDT TUE JUL 29 2008
...THUNDERSTORMS WITH VERY HEAVY RAIN...
THUNDERSTORMS WITH VERY HEAVY RAINFALL...AND WINDS GUSTING UP TO
45 MPH...WILL MOVE ACROSS THE AREA THROUGH 7 PM. RAINFALL OF UP
TO 1 INCH IN AN HOUR OR LESS IS LIKELY WHICH WILL CAUSE PONDING
OF WATER ON ROADS AND LOW LYING AREAS.
Local storm report, Jul 29, 4:27 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST N TIPTON 41.78N 91.13W
07/29/2008 E30 MPH CEDAR IA TRAINED SPOTTER
WIND GUST ESTIMATED 30 TO 50 MPH
0524 PM HEAVY RAIN WSW TIPTON 41.77N 91.13W
07/29/2008 M0.75 INCH CEDAR IA TRAINED SPOTTER
RAINFALL IN 30 MINUTES
0524 PM TSTM WND GST WSW TIPTON 41.77N 91.13W
07/29/2008 M30 MPH CEDAR IA TRAINED SPOTTER
&&
TSThunderstorm Wind, Warren
- When
- July 29, 4:34 PM CST
- Where
- Warren County, 0.69 mi S of Little York
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.010, -90.750
Wind gusts estimated to be 65 mph blew down some trees in Little York, IL at 5:34 pm July 29.
Thunderstorm Wind, Mercer
- When
- July 29, 4:55 PM CST
- Where
- Mercer County, 1.7 mi WSW of Sherrard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.310, -90.530
Wind gusts estimated to be 60 mph were observed just west southwest of Sherrard, IL at 5:55 pm July 29.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, July 29 to 31, 2008$10 million · 2 events
- Coastal Flood and High Surf in Alaska, July 29 to 31, 2008$7.8 million · 2 events
- Damaging Winds in Minnesota, July 29, 2008$2.6 million · 70 kt wind · 9 events
- Flash Flood and Hail in Mississippi, July 29, 2008$707,000 · 1 in hail · 12 events
- Damaging Wind and Lightning Strike in South Carolina, July 29, 20088 injured · $10,000 · 65 kt wind · 2 events
- Flash Flood and Damaging Winds in Illinois, July 29, 2008$109,000 · 52 kt wind · 10 events
- Lightning Strike in Georgia, July 29, 2008$100,000 · 1 event
- Hail and Damaging Winds in Alabama, July 29, 2008$26,000 · 70 kt wind · 10 events
- Damaging Winds and Lightning Strike in Tennessee, July 29 to 30, 2008$23,000 · 50 kt wind · 6 events
- Damaging Winds in Missouri, July 29, 2008$20,000 · 56 kt wind · 2 events
- Flash Flooding and Hail in Missouri, July 29 to 30, 20081.5 in hail · 15 events
- Tornadoes and Hail in Wisconsin, July 29, 2008EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123704, 123706.